Colorado, 2023

Damaging Winds in Colorado, April 27, 2023

April 27, 2023 · NWS GLD · 5 events in 1 county or zone

Scattered storms developed over Northeast Colorado, moving southeast across Yuma County. As the storms matured over the county they produced thunderstorm wind gusts up to 68 mph and localized areas of blowing dust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered storms developed over Northeast Colorado, moving southeast across Yuma County. As the storms matured over the county they produced thunderstorm wind gusts up to 68 mph and localized areas of blowing dust. The strongest wind gust was reported near Idalia, CO where there was also some small tree limbs snapped off trees. Blowing dust was observed near Eckley, CO with visibility reductions as low as 100 yards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 27, 1:04 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 27, 1:04 PM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
Issued by National Weather Service Dodge City KS
204 PM MDT Thu Apr 27 2023

.SHORT TERM...(This evening through Friday)
Issued at 203 PM MDT Thu Apr 27 2023

This mid-afternoon water vapor loop and RAP analysis overlay
revealed quite the impressive shortwave trough diving south within
the broader longwave trough pattern. The mid tropospheric potential
vorticity anomaly was centered across central Montana early in the
afternoon with impressive downstream upward vertical motion ahead of
the storm moving into eastern Wyoming and western Nebraska. This
enhanced region of lift continued to draw closer to the tri-state
region, and afternoon Day Cloud Phase Distinction RGB imagery showed
a growing boundary layer cumulus field across northeastern Colorado
into far northwest Kansas and adjacent far southwest Nebraska.

The HRRR model seems to have a pretty good handle on this storm
system, and there has been run-to-run continuity of surface-based
shower and thunderstorm development across the northwest half of the
the GLD CWA after 21Z. Boundary layer moisture was limited, however
500/700mb temperatures of -20/0C along with surface temperatures
warming to the lower 70s resulted in deep layer, steep lapse rates
and SBCAPE increasing to around 500 to 700 J/kg despite surface
dewpoints in the mid to upper 30s degF. Thus, the greatest severe
weather risk will be damaging straight line winds with the deepest
convective plume late afternoon/early this evening. The threat of 60-
65 mph peak wind gusts has been messaged given this latest forecast
thinking. As the strongest forcing for ascent moves across the tri-
state region this evening, the HRRR suggests the leading axis of
convection may form a loosely organized multi-cell line cluster as a
modest cold pool develops.

It will be difficult to differentiate an initial convective cold
pool from the actual synoptic cold front itself, but there may be a
bit of a separation between the two meteorological features.
Regardless, the synoptic cold front will be pushing south quickly
later on tonight. By that time, the axis of greatest lift and
subsequent numerous showers will push south of our region down into
southeastern Colorado and southwestern Kansas. North-northwest winds
behind the synoptic cold front will likely be 25 to 35 mph sustained
with gusts well in excess of 40 mph at times...through at least the
first half of the day Friday as northwest Kansas and surrounding
region remains in the fairly tight MSLP gradient as the upper level
cyclone continues to move south-southeast down into New Mexico and
the Texas Panhandle.

Back to the precipitation forecast, the official forecast will
reflect a precipitation type changeover to a wet snow before ending
over the higher elevation areas of the GLD forecast area
(western/southwestern half, particularly in vicinity of the Palmer
Divide), but any snow before ending will likely be fleeting with
essentially no accumulation expected.

.LONG TERM...(Friday night through Thursday)
Issued at 203 PM MDT Thu Apr 27 2023

Over the weekend, the northwest flow pattern on the longwave scale
will continue across much of the western Great Plains and adjacent
Rockies as a deep gyre becomes established across the Great Lakes
region. Another deep trough will develop along the West Coast early
next week with another deep upper low likely to develop out of the
trough out west. The hemispheric scale regime looks quite blocky
with the tri-state region in between these large gyres with very
little in the way of sensible weather to affect the region. This
will likely result in fairly light winds for the most part and
temperatures quite seasonable with the warmest air mass shunted well
to the south through at least Tuesday. The latest models suggest the
Great Lakes region and West Coast gyres dissolving with more
westerly momentum crossing the Rockies mid to late next week. Mid
next week and beyond, the forecast becomes far more uncertain in
terms of temperature forecasting and (severe?) convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1056 AM MDT Thu Apr 27 2023

The onset of this new TAF period will be fairly good, however
aviation weather conditions will deteriorate by late afternoon as
an initial band of showers and thunderstorms develop out ahead of
an advancing cold front. This convection is expected to impact
both GLD and MCK terminals with thunder in vicinity for a couple
hours late afternoon/early evening. Winds will likely be very
strong in vicinity of showers/storms with gusts 45 to 50 knots
possible. Thereafter the remainder of the night, scattered to
numerous showers will continue, however probability of thunder
will decrease later in into the evening as lower level instability
decreases. MVFR flight category is expected as stratus clouds move
in behind the front late tonight with forecast ceiling 1500 to
2500 feet BKN-OVC. North-northwest winds will remain quite strong
20 to 25 knots sustained, gusting 40+ knots at times through the
end of this TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...WFO DDC/Umscheid
LONG TERM...WFO DDC/Umscheid
AVIATION...WFO DDC/Umscheid
Hazardous weather outlook, Apr 27, 1:49 PM MST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
249 PM MDT Thu Apr 27 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
249 PM MDT Thu Apr 27 2023 /349 PM CDT Thu Apr 27 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered showers and thunderstorms will develop along an advancing
cold front this evening. These showers and thunderstorms will likely
be accompanied by very strong north winds. Expect gusty north winds
of 25 to 40 mph behind the front, and in vicinity of the heaviest
showers and thunderstorms wind gusts may exceed 60 mph, especially
along and north of Highway 34.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Strong northerly winds are expected to continue during the morning
and afternoon hours of Friday. Sustained winds ranging from 25 to 40
mph and gusts up to 50 mph are possible, strongest in eastern
Colorado and adjacent Kansas and Nebraska border counties.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Umscheid/Vincent

In the hours before

Special weather statement, Apr 27, 1:55 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
255 PM MDT Thu Apr 27 2023

COZ090-KSZ001-272130-
Yuma County CO-Cheyenne KS-
255 PM MDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of southeastern Yuma
County in northeastern Colorado and southwestern Cheyenne Counties in
northwestern Kansas through 330 PM MDT/430 PM CDT/...

At 254 PM MDT/354 PM CDT/, Doppler radar was tracking a thunderstorm
6 miles north of Bonny Reservoir, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern Yuma
County in northeastern Colorado and southwestern Cheyenne Counties in
northwestern Kansas, including the following locations... Hale and
Idalia.

This includes Highway 385 between mile markers 212 and 221.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3973 10166 3957 10182 3957 10213 3967 10235
      3989 10218
TIME...MOT...LOC 2054Z 299DEG 26KT 3971 10215

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Apr 27, 2:16 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
316 PM MDT Thu Apr 27 2023

COZ091-KSZ013-272145-
Kit Carson County CO-Sherman KS-
316 PM MDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of northeastern Kit
Carson and Sherman Counties through 345 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong cold front 12
miles north of Ruleton, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Kit
Carson and Sherman Counties.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 25.
 Interstate 70 in Colorado between mile markers 448 and 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3958 10206 3957 10205 3957 10169 3947 10140
      3914 10180 3922 10205 3951 10218
TIME...MOT...LOC 2116Z 300DEG 39KT 3953 10188

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Apr 27, 2:44 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
344 PM MDT Thu Apr 27 2023

COZ091-092-KSZ001-013-014-027-028-272230-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Thomas KS-
Logan KS-Sherman KS-Cheyenne KS-
344 PM MDT Thu Apr 27 2023

...Strong cold front will impact portions of eastern Cheyenne and
southeastern Kit Carson Counties in east central Colorado, Wallace
County in west central Kansas, south central Cheyenne and southern
Thomas Counties in northwestern Kansas, western Logan County in west
central Kansas and Sherman Counties in northwestern Kansas through
430 PM MDT/530 PM CDT/...

At 343 PM MDT/443 PM CDT/, Doppler radar was tracking strong cold
front along a line extending from 12 miles north of Goodland to 3
miles east of Ruleton to 15 miles south of Burlington. Movement was
southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Brewster and Weskan.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 3 and 67.
 Highway 385 between mile markers 141 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3931 10083 3890 10115 3873 10144 3868 10243
      3920 10259 3936 10185 3962 10164
TIME...MOT...LOC 2143Z 316DEG 28KT 3953 10165 3932 10181 3907 10230

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JRM
Local storm report, Apr 27, 2:59 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND GST     2 NNE GOODLAND          39.37N 101.70W
04/27/2023  M50 MPH          SHERMAN            KS   ASOS

&&

JN
Special weather statement, Apr 27, 3:14 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
414 PM MDT Thu Apr 27 2023

COZ090-272315-
Yuma County-
414 PM MDT Thu Apr 27 2023

...STRONG WINDS WILL AFFECT YUMA COUNTY...

At 412 PM MDT, radar indicated scattered weak thunderstorms  located
along a line extending from 10 miles south of Highland Center to 10
miles east of Elba. Movement was southeast at 40 mph.

Sudden wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Yuma, Wray, Bonny Reservoir, Eckley, Abarr, Beecher Island and
Wauneta.

This includes Highway 385 between mile markers 208 and 210, and
between mile markers 212 and 262.

LAT...LON 4044 10251 4028 10210 3958 10215 3958 10277
      3961 10281 4034 10279 4044 10272
TIME...MOT...LOC 2212Z 306DEG 33KT 4038 10262 3992 10297

JRM

The radar

The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
April 27, 3:20 PM MST
Where
Yuma County, 1.38 mi NNE of Schramm
Measured
43 kt (49 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.118, -102.569

A spotter reported estimated wind gusts up to 50 mph that caused blowing dust to occur as a thunderstorm moved over the location. Visibility was reduced to 100 yards.

Thunderstorm Wind, Yuma

When
April 27, 3:30 PM MST
Where
Yuma County, 6.76 mi SSW of Schramm
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.010, -102.630

Observed via Weather Underground station KCOYUMA15.

Thunderstorm Wind, Yuma

When
April 27, 3:55 PM MST
Where
Yuma County, 3.94 mi NNE of Idalia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.754, -102.277

Estimated 50-60 mph winds were associated with the outflow of a thunderstorm.

Thunderstorm Wind, Yuma

When
April 27, 3:59 PM MST
Where
Yuma County, 0.44 mi E of Idalia
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Public
Coordinates
39.701, -102.292

Public report from MPing of one inch tree limbs down along a wind fence.

Thunderstorm Wind, Yuma

When
April 27, 4:09 PM MST
Where
Yuma County, 2.97 mi NE of Idalia
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.730, -102.260

A mesonet observed a 68 mph wind gust with a sustained speed of 44 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092375, 1092376, 1092377, 1092378, 1092380.